Alert archive / Indiana / Special Weather Statements in 2016
Special Weather Statement, NWS Indianapolis, IN
NWS Indianapolis, IN issued this special weather statement at Jul 6, 2016, 6:21 AM EDT for 6 counties in Indiana. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2016, 6:21 AM EDT (10:21 UTC)
- Expired
- Jul 6, 2016, 7:15 AM EDT
- In force
- 54 min
- Issued by
- NWS Indianapolis, IN
Counties Carroll County, IN, Clinton County, IN, Fountain County, IN, Howard County, IN, Tippecanoe County, IN, Warren County, IN
The radar
The Indianapolis radar (KIND), 95 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 10.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 960 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 1184 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
838
WWUS83 KIND 061021
SPSIND
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
621 AM EDT WED JUL 6 2016
INZ021-028>031-035-036-038-061115-
HOWARD IN-FOUNTAIN IN-CLINTON IN-MONTGOMERY IN-TIPTON IN-WARREN IN-
TIPPECANOE IN-CARROLL IN-
621 AM EDT WED JUL 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR CARROLL...FOUNTAIN...NORTHWESTERN
TIPTON...CLINTON...NORTHERN MONTGOMERY...TIPPECANOE...WARREN AND
HOWARD COUNTIES UNTIL 715 AM EDT...
AT 620 AM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR ROCHESTER TO NEAR MONTICELLO TO NEAR
RANKIN. MOVEMENT WAS SOUTHEAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LAFAYETTE...KOKOMO...FRANKFORT...MONTICELLO...WEST LAFAYETTE...
DELPHI...COVINGTON...VEEDERSBURG...WILLIAMSPORT...ATTICA...
GREENTOWN...FLORA...ROSSVILLE...SHADELAND...DAYTON...BATTLE GROUND...
MULBERRY...RUSSIAVILLE...WAYNETOWN AND LINDEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4074 8653 4069 8652 4069 8637 4056 8637
4056 8586 4051 8587 4035 8609 4002 8728
4010 8741 4013 8741 4016 8753 4048 8752
4048 8709 4056 8709 4056 8677 4074 8675
TIME...MOT...LOC 1020Z 303DEG 36KT 4107 8628 4071 8683 4041 8784
$$
RYANWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Jul 6, 4:21 AM EDT, 2 hours earlier.
Area forecast discussion, Jul 6, 4:21 AM EDT, 2 hours before
Area Forecast Discussion National Weather Service Indianapolis IN 421 AM EDT WED JUL 6 2016 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 328 AM EDT Wed Jul 6 2016 Presence of a frontal boundary across the region interacting with numerous waves aloft will bring multiple opportunities for storms to central Indiana through Friday. The front will shift south of the region Friday night with high pressure providing drier and less humid weather for the weekend. Chances for storms will return early next week as a frontal boundary moves into the Ohio Valley. && .NEAR TERM /Today and Tonight/... Issued at 328 AM EDT Wed Jul 6 2016 Mainly clear skies across the forecast area early this morning with eyes squarely focused on the large mesoscale convective system barreling towards the region from the northwest. Isolated convection has also formed over eastern Illinois and is poised to enter Vermillion County by 08Z. Steamy overnight ongoing with 07Z temps ranging from the upper 60s to mid 70s. Aforementioned MCS will be the primary focus for the first part of the day and its impact on the area presents all sorts of complexities to the forecast for later today. Lots to discuss. MCS rapidly dropping southeast along the theta-e ridge which extends from northwest Illinois into the lower Wabash Valley. The instability axis also resides roughly along this line and expect the MCS to take this general track over the next several hours. The severe threat is likely to be along and west of this line where higher levels of moisture and instability reside. The airmass over central Indiana is more stable and less conducive for severe convection...but this does not mean that the forecast area will escape impacts from the MCS. Most of the hi-res guidance brings the eastern flank of the MCS in a weakened state into the forecast area from the northwest after 09Z...expanding south through central Indiana during the morning hours. While cannot entirely rule out an isolated severe threat...primary impacts will be torrential rainfall and gusty subsevere winds along with an abundance of lightning. Have increased pops substantially for the morning hours over much of the forecast area as a result. Low level jet helping to fuel the MCS currently is expected to gradually diminish by late morning and this should consequently cause further weakening of the storm complex over the area towards midday. Residual convective cloud debris will linger but anticipate a tendency for more sun for the afternoon. High uncertainty in convective potential and evolution by late day as airmass will need some time to become more favorable to support convection in wake of the morning MCS. With that being said...advection of mid 70s dewpoint air into the region should enable the airmass to destabilize fairly easily towards late afternoon and early evening. Convection ongoing back across the central Plains this morning is being heavily influenced by a stronger wave aloft. None of the models this morning are capturing this wave particularly well but considering the enhanced band of westerlies aloft present...this feature in theory should be in the vicinity of the region by this evening and serve as a focusing mechanism for renewed convective development. The wild card is where the outflow boundaries from the morning MCS end up later today. Think its quite plausible that these boundaries push into the southwest half of the forecast area or conceivably even further south closer to the Ohio River...with convection breaking out this evening along the outflow and diving southeast through parts of the forecast area into the overnight. With the outflow sitting on the edge of the EML plume and aided by the return of the nocturnal low level jet nosing into the mid Mississippi valley...potential is there for convection to grow up into yet another MCS with damaging wind and heavy rainfall as the main threats. It should be noted that there are multiple analogs in the CIPS guidance this morning that support MCS development for the region as well. Will carry highest pops tonight over the southwest half of the forecast area to encapsulate the above thinking...but the high level of uncertainty warrants maintaining at least some form of pops everywhere overnight. Temps...despite the expectation of clouds and storms to impact much of the area this morning...highs should get well up into the 80s with sun later today. Felt the MAVMOS was rather aggressive with highs for this afternoon considering the convective impacts this morning. Trended highs towards cooler end of guidance in the mid to upper 80s. && .SHORT TERM /Thursday through Friday Night/... Issued at 328 AM EDT Wed Jul 6 2016 Forecast challenges focus on continued convective chances through much of the short term as a complex pattern highlighted by the potential for multiple storm clusters persists for the Ohio Valley. More of the same expected through Friday as the region remains within the belt of westerlies residing north of the flattened upper ridge. While the mesoscale details are difficult to resolve at this point...the general idea of a series of convective clusters riding from the northern Plains and upper Midwest southeast into the mid Mississippi and Ohio Valleys remains until a cold front can pass through the area late Friday. Weak ridging will move into the region Thursday morning in the wake of any overnight convection. The frontal boundary will return north into the area in response to low pressure developing over the central Plains. Additional waves rippling through the westerlies will serve as the spark for convective development Thursday afternoon and evening with a strongly unstable airmass present over the region. The low level jet is likely to once again strengthen Thursday evening over the region as low pressure tracks into the lower Great Lakes...potentially setting the stage for yet another convective cluster tracking from the upper Midwest southeast through parts of central Indiana overnight Thursday. Forecast even more uncertain for Friday as the low and associated cold front will be pressing east through the region during the day. Have held onto chance pops for much of Fri6day although the primary focus for scattered convection may end up being earlier in the day...with drier weather for the late afternoon and evening as the cold front shifts east and deeper subsidence advects into the area. With the presence of a very moist and unstable airmass...any of the thunderstorm clusters discussed will have the potential to produce severe weather with damaging winds as the primary threat along with heavy rainfall and localized flooding. Temps...very muggy airmass remains over the area through much of the short term. Generally utilized a model blend for highs through the period as any convective impacts or subtle adjustments in timing of storms will have the potential to significantly impact afternoon highs. Low level thermals are supportive of upper 80s to around 90 both Thursday and Friday. Dewpoints in the lower to mid 70s will support heat indices near 100 in some areas during peak heating. && .LONG TERM /Saturday through next Tuesday/... Issued at 228 AM EDT Wed Jul 6 2016 Ensembles in good agreement on the main weather details during this period. A rather strong short wave trough will be in the process of passing through the eastern Great Lakes and New England on Saturday. This trough should help suppress the instability to the south of the local area for a couple of days. Will go with a dry forecast for Saturday and Sunday. By early next week, ensembles bring another rather strong upper system through the Rockies and northern Plains. Warm advection pattern ahead of this system may spark convection by early next week. Will go with chance PoPs for next Monday and Tuesday. && .AVIATION /Discussion for the 060900Z KIND TAF Update/... Issued at 421 AM EDT Wed Jul 6 2016 Large convective cluster currently dropping south southeast through northern Illinois, while another cluster is currently moving into west central Indiana. Wind profiles indicating about 25 kts of flow in the 925-850mb layer and short term model soundings suggest there is probably decent elevated instability across the area, so these clusters will probably be slow to diminish. As a result, there is an increased chance for convection at the KIND terminal during the 061000Z-061500Z time frame. Due to the approaching convection and associated cloud development, chances for widespread MVFR visibility restrictions due to light fog seem to be diminishing. Previous discussion follows. Expect to see MVFR fog develop at the outlying sites within an hour or two and then at KIND after about 9z. Hi res models are in better agreement on holding the convection together that is moving out of IA/IL/WI and bringing it into KLAF around 10-12z depending on model of choice. Uncertainty exists with how much of the line will remain so will include a VCTS with a shower mention at this time there. Better agreement than previous that some remnant of the system could make it as far as KIND so will include a VCSH there with timing around 13z. At that point of the morning should be greatly diminished in strength and thus no thunder mention. Too much uncertainty to include at KHUF and KBMG. There will keep the MVFR visibility going through around 13-14z. After a midmorning break, think scattered convection will develop starting around/after 20z. Light winds should remain the rule through the night and increase to about 8-12 kts out of the southsouthwest by midmorning. && .IND Watches/Warnings/Advisories...NONE. && SYNOPSIS...RYAN NEAR TERM...RYAN SHORT TERM...RYAN LONG TERM....JAS AVIATION...CP/JAS
Hazardous weather outlook, Jul 6, 3:50 AM EDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 350 AM EDT WED JUL 6 2016 INZ021-028>031-035>049-051>057-060>065-067>072-071000- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE- TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM- HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY- RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS- MARTIN-LAWRENCE-JACKSON-JENNINGS- INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO... CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE... SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR 350 AM EDT WED JUL 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. OUTLOOK: THUNDERSTORMS ARE LIKELY FOR MUCH OF CENTRAL INDIANA THIS MORNING...WITH REDEVELOPMENT LATER THIS AFTERNOON AND EVENING. SEVERE WEATHER IS POSSIBLE...WITH THE GREATEST RISKS THIS AFTERNOON THROUGH TONIGHT. HAZARDS: DAMAGING WINDS...TORRENTIAL RAINFALL AND LIGHTNING. TIMING: ANYTIME BUT MOST LIKELY THIS MORNING AND AGAIN LATE THIS AFTERNOON INTO THE OVERNIGHT. DISCUSSION: A LARGE THUNDERSTORM CLUSTER WILL DIVE INTO THE REGION FROM THE NORTHWEST TOWARDS DAYBREAK AND ACROSS CENTRAL INDIANA DURING THE MORNING HOURS. STORMS WILL HAVE TORRENTIAL RAINFALL AND GUSTY WINDS ALONG WITH FREQUENT LIGHTNING. ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED LATER THIS AFTERNOON INTO TONIGHT WITH A GREATER RISK FOR SEVERE WEATHER PRIMARILY IN THE FORM OF DAMAGING WINDS...ALONG WITH HEAVY RAINFALL AND LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. OUTLOOK: PERIODIC THREATS FOR THUNDERSTORMS WILL EXIST THROUGH FRIDAY. STRONG TO SEVERE STORMS WILL BE POSSIBLE THURSDAY AND FRIDAY WITH DAMAGING WINDS AND TORRENTIAL RAINFALL AS THE MAIN THREATS. LIGHTNING IS A THREAT FROM ANY THUNDERSTORM. DISCUSSION: THUNDERSTORMS WILL BE A THREAT UNTIL A COLD FRONT CAN MOVE THROUGH CENTRAL INDIANA LATE FRIDAY. STRONG TO SEVERE STORMS ARE POSSIBLE BOTH THURSDAY AND FRIDAY WITH DAMAGING WINDS AND HEAVY RAINFALL THE MAIN THREATS. CLOUD TO GROUND LIGHTNING IS A THREAT FROM ANY THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TODAY THROUGH FRIDAY. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) RYAN
In the hours before
Special weather statement, Jul 6, 6:21 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
621 AM EDT WED JUL 6 2016
INZ021-028>031-035-036-038-061115-
HOWARD IN-FOUNTAIN IN-CLINTON IN-MONTGOMERY IN-TIPTON IN-WARREN IN-
TIPPECANOE IN-CARROLL IN-
621 AM EDT WED JUL 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR CARROLL...FOUNTAIN...NORTHWESTERN
TIPTON...CLINTON...NORTHERN MONTGOMERY...TIPPECANOE...WARREN AND
HOWARD COUNTIES UNTIL 715 AM EDT...
AT 620 AM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR ROCHESTER TO NEAR MONTICELLO TO NEAR
RANKIN. MOVEMENT WAS SOUTHEAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LAFAYETTE...KOKOMO...FRANKFORT...MONTICELLO...WEST LAFAYETTE...
DELPHI...COVINGTON...VEEDERSBURG...WILLIAMSPORT...ATTICA...
GREENTOWN...FLORA...ROSSVILLE...SHADELAND...DAYTON...BATTLE GROUND...
MULBERRY...RUSSIAVILLE...WAYNETOWN AND LINDEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4074 8653 4069 8652 4069 8637 4056 8637
4056 8586 4051 8587 4035 8609 4002 8728
4010 8741 4013 8741 4016 8753 4048 8752
4048 8709 4056 8709 4056 8677 4074 8675
TIME...MOT...LOC 1020Z 303DEG 36KT 4107 8628 4071 8683 4041 8784
RYANThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 8:53 AM EDT | Areal Flood Advisory | IND | Hendricks, Marion | 3 hr |
| Jul 6, 10:08 AM EDT | Severe Thunderstorm Warning | IND | Knox | 37 min |
| Jul 6, 10:37 AM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Johnson, Shelby | 23 min |
Nearby
Special Weather Statements in Indiana, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.